Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 53, NWS Midland/Odessa, TX

August 27, 2019Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Aug 27, 2019, 7:41 PM CDT for Reeves County, Ward County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2019, 7:41 PM CDT (00:41 UTC)
Expired
Aug 27, 2019, 8:15 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3139 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
1.5
Supercell composite
22.7

Open this sounding in Storm Lab

The text

As transmitted.

399 
WFUS54 KMAF 280041
TORMAF
TXC389-475-280115-
/O.NEW.KMAF.TO.W.0053.190828T0041Z-190828T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
741 PM CDT Tue Aug 27 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  East central Reeves County in southwestern Texas...
  Central Ward County in western Texas...

* Until 815 PM CDT.
    
* At 741 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Pyote, or 12 miles south of Wink, moving southwest
  at 15 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Barstow around 815 PM CDT.

This includes Interstate 20 between mile markers 45 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3163 10320 3156 10311 3131 10330 3146 10352
TIME...MOT...LOC 0041Z 041DEG 14KT 3158 10320 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

27
1 follow-up statement
162 
WWUS54 KMAF 280058 RRA
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Tue Aug 27 2019

TXC389-475-280115-
/O.CON.KMAF.TO.W.0053.000000T0000Z-190828T0115Z/
Reeves TX-Ward TX-
758 PM CDT Tue Aug 27 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL REEVES AND CENTRAL WARD COUNTIES...
    
At 758 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Pyote, or 16 miles east of Pecos,
moving south at 20 mph.

HAZARD...Tornado, half dollar size hail and 80 mph straight line 
         winds.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Reeves and central Ward Counties.

This includes Interstate 20 between mile markers 53 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3161 10323 3152 10314 3136 10326 3152 10338
TIME...MOT...LOC 0058Z 002DEG 19KT 3145 10322 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Aug 27, 7:04 PM CDT, 37 minutes earlier.

Area forecast discussion, Aug 27, 7:04 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
704 PM CDT Tue Aug 27 2019

.DISCUSSION...

&&

.AVIATION...
A few storms south of MAF and INK for a until around 02z these
then these should die out. Low clouds possible during the early
morning hours with MVFR cigs.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Aug 27 2019/

DISCUSSION...

Latest surface analysis shows a "cold" front located from the Rio
Grande northwest of Presidio eastward through Persimmon Gap, then
northeast from there into a mesolow between Fort Stockton and
Bakersfield. The front then continues east more or less along
I-10. Forecasting rain chances overnight is quite problematic with
a number of factors coming into play (or not even coming close to
one another). Currently have surface-based convection ongoing
over the Davis Mountains south to just above Presidio, while
elsewhere a stout EML is keeping a lid on convection from
realizing, this despite the latest mesoanalysis showing MLCAPE
values in excess of 4 kJ/kg over the central Permian Basin.

Current thinking is that the convection over the mountains will
maintain itself through early this evening until loss of sensible
heating and concomitant NBL formation cuts off surface-based
updrafts. Back across the Permian Basin, while the potential for
surface-based convection this afternoon and evening can't be
entirely ruled out, it may take the development of a modest low-
level jet after NBL formation this evening to force elevated
parcels to their LFCs. Hence the best chances for convection
overnight will be across the eastern Permian Basin.

For Wednesday, look for the low level wind flow to be mucked up by
outflow boundaries left over from tonight's thunderstorm activity.
Low level convergence might be enough to force parcels to their
LFCs but for now we think that, outside of the mountains, storms
will be elevated in nature and weaken over time as they shift
south and east. Over the elevated heat sources of the mountains,
however, moist upslope flow should facilitate convective growth.
Temperatures tomorrow will actually be below normal (a rarity for
August this year it seems).  Enjoy it while it lasts!

On Thursday and Friday, the best chances for thunderstorms will be
over the mountains of far west Texas and southeastern New Mexico
as high pressure aloft shunts the best instability farther west.
Rain chances return to the trans Pecos and the Permian Basin on
Saturday (and to a lesser extent Sunday) as high pressure shifts
west, putting the southern High Plains under northwesterly flow
aloft. A weak surface boundary, perhaps augmented/strengthened by
convective outflow, should be sufficient to promote scattered
thunderstorms. Temperatures will warm back up to above normal as
850 hPa temperatures rise and thicknesses rise, but fortunately
not as warm as what we experienced last weekend into yesterday.

Should be quiet as we go into the Labor Day weekend with
temperatures at or a touch above normal. Could see some diurnally-
forced convection over the mountains but the chances are pretty
low at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  88  72  97 /  50  40  20  10
Carlsbad                       70  89  70  96 /  30  30  20  10
Dryden                         77  95  75  99 /  20  20  10  10
Fort Stockton                  73  92  71  96 /  30  20  10  10
Guadalupe Pass                 65  82  66  88 /  30  30  30  10
Hobbs                          67  85  67  95 /  40  30  20  10
Marfa                          63  88  62  89 /  30  30  20  20
Midland Intl Airport           71  90  71  97 /  40  30  20  10
Odessa                         71  90  71  97 /  40  30  20  10
Wink                           73  93  72 100 /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 27, 1:57 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Aug 27 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Aug 27 2019 /1257 PM MDT Tue Aug 27 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight.  Any storms that do
develop may be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. Some of the storms across the
Permian Basin may be strong to severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 27, 3:32 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Tue Aug 27 2019

TXZ275-276-281-272115-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
332 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 415
PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Chinati Mountains, or 22 miles southeast of
Candelaria, moving southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Adobes and Chinati Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3012 10432 3000 10421 2960 10445 2964 10450
      2963 10451 2966 10452 2967 10454 2969 10453
      2970 10455 2974 10456 2974 10455 2975 10457
      2977 10457 2992 10468
TIME...MOT...LOC 2031Z 041DEG 9KT 2998 10437

27
Special weather statement, Aug 27, 4:47 PM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
447 PM CDT Tue Aug 27 2019

TXZ275-276-281-272230-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
447 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Chinati Mountains, or 26 miles south of Marfa, moving
southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Presidio County.

LAT...LON 2993 10430 3013 10417 3005 10391 2970 10411
TIME...MOT...LOC 2146Z 321DEG 36KT 2995 10417
Special weather statement, Aug 27, 5:23 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
523 PM CDT Tue Aug 27 2019

TXZ276-281-272315-
Presidio Valley TX-Marfa Plateau TX-
523 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRESIDIO COUNTY
UNTIL 615 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend Ranch State Park, moving northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Bend Ranch State Park.

LAT...LON 2941 10418 2958 10421 2970 10392 2928 10386
TIME...MOT...LOC 2223Z 243DEG 9KT 2953 10409
Special weather statement, Aug 27, 5:32 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Tue Aug 27 2019

TXZ276-279-272315-
Central Brewster County TX-Marfa Plateau TX-
532 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Big Bend Ranch State Park, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2952 10387 2968 10391 2969 10391 2970 10390
      2986 10364 2953 10355
TIME...MOT...LOC 2232Z 243DEG 9KT 2965 10379
Special weather statement, Aug 27, 6:23 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
623 PM CDT Tue Aug 27 2019

TXZ276-279-281-280000-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
623 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER AND EAST CENTRAL
PRESIDIO COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Big Bend Ranch State Park, moving northeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Brewster
and east central Presidio Counties.

LAT...LON 2956 10380 2964 10397 2987 10400 2979 10369
TIME...MOT...LOC 2322Z 214DEG 7KT 2971 10386
Special weather statement, Aug 27, 7:20 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
720 PM CDT Tue Aug 27 2019

TXZ276-279-281-280100-
Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX-
720 PM CDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles northeast of Big Bend Ranch State Park, moving northeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Brewster and southeastern Presidio Counties.

LAT...LON 2964 10401 2990 10401 2996 10373 2966 10373
TIME...MOT...LOC 0019Z 242DEG 10KT 2982 10384

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:20 PM CDTSpecial Weather StatementMAFPresidio40 min
Aug 27, 7:23 PM CDTSevere Thunderstorm WarningMAFWard, Winkler37 min
Aug 27, 7:47 PM CDTSpecial Weather StatementMAFBrewster28 min
Aug 27, 7:48 PM CDTSpecial Weather StatementMAF27 min
Aug 27, 7:49 PM CDTSpecial Weather StatementMAFPresidio41 min
Aug 27, 7:52 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler38 min
Aug 27, 7:59 PM CDTSevere Thunderstorm WarningMAFWard, Winkler44 min
Aug 27, 8:06 PM CDTSevere Thunderstorm WarningMAFBrewster39 min
Aug 27, 8:20 PM CDTSpecial Weather StatementMAFLoving25 min
Aug 27, 8:21 PM CDTSevere Thunderstorm WarningMAFReeves, Ward54 min
Aug 27, 8:59 PM CDTSpecial Weather StatementMAFLoving46 min
Aug 27, 9:02 PM CDTAreal Flood AdvisoryMAFBrewster118 min
Aug 27, 9:17 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves31 min
Aug 27, 9:26 PM CDTSpecial Weather StatementMAF49 min
Aug 27, 9:53 PM CDTSpecial Weather StatementMAFBrewster52 min
Aug 27, 10:16 PM CDTSpecial Weather StatementMAFJeff Davis44 min
Aug 27, 11:00 PM CDTSpecial Weather StatementMAFJeff Davis45 min
Aug 28, 12:14 AM CDTSpecial Weather StatementMAF46 min
Aug 28, 12:20 AM CDTSpecial Weather StatementMAFPecos40 min
Aug 28, 1:25 AM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Aug 28, 2:06 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Aug 28, 6:03 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Aug 28, 3:45 PM CDTSpecial Weather StatementMAFPresidio45 min
Aug 28, 4:00 PM CDTSpecial Weather StatementMAFPresidio45 min
Aug 28, 4:52 PM CDTSpecial Weather StatementMAFPresidio38 min
Aug 28, 5:38 PM CDTSpecial Weather StatementMAFBrewster52 min
Aug 28, 6:01 PM CDTAreal Flood AdvisoryMAFBrewster119 min
Aug 28, 6:09 PM CDTSpecial Weather StatementMAF51 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.